Texas, 2013

Hail and Damaging Wind in Texas, January 29, 2013

January 29, 2013 · NWS HGX · 3 events in 3 counties and zones

Strong onshore winds ahead of an early evening cold front and thunderstorm winds along the edge of the front itself downed trees. In addition, hail occurred within a thunderstorm cell behind the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Strong onshore winds ahead of an early evening cold front and thunderstorm winds along the edge of the front itself downed trees. In addition, hail occurred within a thunderstorm cell behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 29, 11:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 29, 11:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1157 AM CST TUE JAN 29 2013

.DISCUSSION...
SEE AVIATION FOR 18Z TAF DISCUSSION

&&

.AVIATION...
SOUTHWARD EXTENT OF TSRA ALONG APPROACHING COLD FRONT MAIN CONCERN
WITH THIS ISSUANCE. STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED
TO PERSIST AREAWIDE THIS AFTERNOON WITH LIGHT SHRA UNDERNEATH
CAPPING INVERSION.

CLL/UTS...GREATEST CHANCES OF TSRA WITH THE FRONT WILL BE FOR
THESE TWO NORTHERN TERMINALS WHERE CAPPING INVERSION IS WEAKEST
AND MOST LIKELY TO ERODE. WILL CARRY VCTS THIS EVENING WITH A
BRIEF WINDOW FOR TEMPO TSRA. CONVECTION WILL END RAPIDLY BEHIND
THE FRONTAL PASSAGE THIS EVENING. MAY HAVE TO ADJUST TIMING OF
CONVECTION FOR THESE REGIONS WITH THE 21Z UPDATE BASED UPON DATA
FROM 18Z SPECIAL SOUNDING AT KCLL.

CXO/IAH...CAPPING INVERSION IS QUITE STRONG THIS MORNING ON AMDAR
DATA FOR IAH AND TSRA LOOKS LESS LIKELY FURTHER AND FURTHER SOUTH.
WILL CARRY VCSH FOR IAH WITH BRIEF TEMPO TSRA ASSOCIATED WITH THE
FRONT ITSELF. ANY TSRA IMPACTS FOR IAH LOOK TO BE BRIEF THIS
EVENING AS CAP WILL ERODE ONLY BRIEFLY ALONG AND AHEAD OF THE
FRONT.

HOU/SGR/LBX/GLS...CAPPING INVERSION LOOKS TO REMAIN STRONG ENOUGH
ACROSS THE SOUTHERN HALF OF THE REGION TO INHIBIT TSRA DEVELOPMENT
EVEN ALONG THE FRONT. ISOLATED SHOWERS ARE EXPECTED TO PERSIST
THIS AFTERNOON WITH A THIN BAND OF STRONGER SHOWERS ALONG THE
FRONT. CANNOT TOTALLY RULE OUT AN ISOLATED THUNDERSTORM BUT
CONFIDENCE IS LOW ENOUGH TO PRECLUDE ANY MENTION IN THE TAF.

38

&&

.PREV DISCUSSION... /ISSUED 1005 AM CST TUE JAN 29 2013/

DISCUSSION...
NOT MUCH CHANGE TO THE FORECAST PACKAGE THIS MORNING. STRONG LOW LEVEL
JET INDUCED STREAMER SHOWERS CONTINUE RACING NORTHWARD ACROSS CENTRAL
PORTIONS OF OUR AREA. STILL EXPECTING A LINE OF INTENSIFYING SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OFF TO OUR NORTHWEST AND
THEN RACE EASTWARD ACROSS OUR AREA THIS EVENING. THERE WILL BE A RISK
OF SEVERE STORMS IN OUR AREA MAINLY NORTH OF I-10...AND A MUCH HIGHER
THREAT WELL OFF TO OUR NORTH AND NORTHEAST INTO NORTHERN LOUISIANA AND
ARKANSAS. A STRONG CAP IS EXPECTED TO KEEP THE MAJORITY OF OUR AREA...
ESPECIALLY SOUTH OF I-10...SEVERE FREE. DID UPDATE THE GRIDS TO SPEED
UP THE CLEARING BEHIND THE FRONT AND BRING INLAND RAINS TO AN END BY
MIDNIGHT TONIGHT (06Z). OTHER THAN THAT...WE'LL SEE IF WE CAN SET SOME
NEW HIGH TEMPERATURES RECORDS TODAY.

TODAY'S RECORD HIGHS ARE...
- CLL IS 83 SET IN 1917
- IAH IS 82 SET IN 1975
- HOU IS 81 SET IN 1975
- GLS IS 75 SET IN 2008

42

PREV DISCUSSION... /ISSUED 437 AM CST TUE JAN 29 2013/

DISCUSSION...
ANOTHER WARM DAY TODAY AS AFTN TEMPS CLIMB INTO THE LOWER 80S A-
CROSS THE INLAND PORTIONS OF SE TX. RECORD HIGHS ARE POSSIBLE AT
CLL AND IAH.

ALL OF THIS APPEARS TO BE SETTING THE STAGE FOR POSSIBLE SEVERE
THUNDERSTORMS WITH A STRONG FAST MOVING COLD FRONT THIS EVENING.
THE WARM MOIST AIRMASS COMBINED WITH A STRONG MID LEVEL JET/FAV-
ORABLE POSITION OF THE UPPER JET ALL POINT TO THE DEVELOPMENT OF
A SQUALL LINE OUT WEST LATER THIS MORNING. THIS LINE IS EXPECTED
TO MAKE ITS WAY INTO SE TX LATE THIS AFTN/EARLY EVE. FORTUNATELY
IT DOES LOOK LIKE SE TX SHOULD BE ON THE SRN FRINGES OF THE BEST
DYNAMICS/LIFT AS THE CAP HOLDS ACROSS THE SRN HALF OF THE REGION.
HOWEVER WILL GO AHEAD AND ADD THE MENTION OF SEVERE FOR THE N/NE
PORTIONS OF THE CWA LATER THIS AFTN/EVE. MAIN THREAT LOOKS TO BE
STRONG DAMAGING WINDS AND POSSIBLE TORNADOES. SEE SPC DAY 1 OUT-
LOOK FOR MORE DETAILS ON THIS EVENT (LOOK OUT AR!).

COOLER/DRIER AIRMASS IN THE WAKE OF THE FRONT WILL HELP DROP THE
TEMPS BACK TO SEASONAL NORMS WEDS/THURS. SLOW WARMING TREND THRU
THE REST OF THE WEEK ON INTO THE WEEKEND. ANOTHER COLD FRONT SAT
NOT EXPECTED TO PRODUCE MUCH IN TERMS OF PCPN AS THE AIRMASS RE-
MAINS TOO DRY. HOWEVER WILL RE-INTRODUCE POPS EARLY NEXT WEEK AS
ANOTHER COLD FRONT MOVES ACROSS SE TX. 41

MARINE...
SOUTHERLY FLOW WILL BE STRENGTHENING THIS MORNING AND EXPECT
SUSTAINED WINDS AROUND 20 KNOTS PEAKING AROUND 25 KNOTS OVER THE
WESTERN WATERS. STRONG ONSHORE FLOW WILL SLOWLY SHIFT EAST THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. THE COLD
FRONT WILL BRING NORTHWEST WINDS OF 15 TO 25 KNOTS AFTER MIDNIGHT
NEAR MATAGORDA BAY AND THEN EXPANDING EAST. STRONG THUNDERSTORMS MAY
BE POSSIBLE ESPECIALLY CLOSER TO GALVESTON BAY AND THE EASTERN
WATERS TONIGHT.  TIDE LEVELS WILL CONTINUE TO RUN .8 TO 1.2 FEET
ABOVE NORMAL TODAY THEN LOWER WEDNESDAY MORNING.
45

AVIATION...

CIGS 600-1500 FT BLANKET MOST AREAS BUT NEAR GALVESTON BAY WHERE
LIFR CONDITIONS WILL PREVAIL THIS MORNING. VISBY ALSO DIMINISHED
WITH SEA FOG AROUND GALVESTON BAY. SOUTHERLY WINDS WILL BE STRONG
TODAY AND WILL BE KEEPING A CLOSE EYE ON ACARS DATA AS LLWS MAY BE
NEEDED 12-00Z WITH THE STRONGER SSW-SW FLOW ALOFT. COLD FRONT SHOULD
REACH CLL AROUND 00Z...LFK-IAH-SGR LINE AROUND 03Z AND BEYOND GLS BY
06Z TURNING WINDS NORTHWEST. SHOWERS SOUTH AND THUNDERSTORMS
POSSIBLY STRONG WITH GUSTY WINDS IAH NORTH RIGHT ALONG THE FRONT.
SOME WRAP AROUND MOISTURE MAY BRING IN SOME MVFR CIGS WEDNESDAY
AFTERNOON MAINLY UTS-IAH NORTHWARD.
45

FIRE...
STRONG SOUTHERLY FLOW TODAY WILL PREVAIL WITH RH VALUES SPENDING
MOST OF THE DAY IN 72-62 PERCENT RANGE. WINDS IN THE WAKE OF THE
COLD FRONTAL PASSAGE WILL BECOME NORTHWEST AND INCREASE QUICKLY ON
WEDNESDAY MORNING AFTER SUNRISE. HUMIDITIES WILL BE MUCH LOWER WITH
COOLER TEMPERATURES AS WELL. NW WINDS 12-15G17-24 MPH SHOULD PREVAIL
WEDNESDAY AS RH DROPS TO 22 TO 30 PERCENT. ELEVATED FIRE WEATHER
CONDITIONS WILL PREVAIL OVER MOST OF THE AREA EXCEPT PERHAPS OVER
THE AREAS NORTHEAST OF A MADISONVILLE TO LIVINGSTON LINE WHERE
RAINFALL ACCUMULATIONS OF ONE HALF INCH OR MORE OF RAIN WILL BE MORE
LIKELY.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  44  66  36  66 /  40  60   0   0   0
HOUSTON (IAH)              82  49  67  38  67 /  30  60   0   0   0
GALVESTON (GLS)            76  54  66  46  66 /  20  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...42
AVIATION/MARINE...38
Hazardous weather outlook, Jan 29, 7:03 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
703 AM CST TUE JAN 29 2013

TXZ163-164-176>179-195>200-210>213-226-227-301315-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
703 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT
WILL HELP PRODUCE A LINE OF STRONG TO SEVERE STORMS ACROSS NORTH
TEXAS AND OKLAHOMA THIS MORNING. THIS SQUALL LINE IS EXPECTED TO
MOVE INTO THE NORTHERN PARTS OF SOUTHEAST TEXAS LATE THIS
AFTERNOON AND EVENING. AREAS GENERALLY NORTH OF THE INTERSTATE 10
CORRIDOR ARE THE MORE FAVORABLE LOCATIONS FOR SEVERE WEATHER THIS
EVENING AND TONIGHT. THE GREATEST THREAT WILL BE STRONG DAMAGING
WINDS BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

THESE STORMS SHOULD MOVE OFF TO THE EAST AND NORTHEAST QUICKLY
WITH A COOLER AND DRIER AIRMASS SETTLING OVER THE AREA AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR THIS
EVENING.

GMZ330-335-350-355-370-375-TXZ214-235>238-301315-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
703 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL CONTINUE TO IMPROVE AS THE PATCHY AREAS OF SEA
FOG DISSIPATE. HOWEVER VISIBILITIES IN SOME LOCATIONS MAY STILL BE
REDUCED TO BELOW 1 MILE AT TIMES THROUGH THE LATE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 29, 11:26 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1126 AM CST TUE JAN 29 2013

TXZ176-177-195>199-210>213-226-227-235>237-300000-
MADISON-WALKER-BURLESON-BRAZOS-WASHINGTON-GRIMES-MONTGOMERY-
COLORADO-AUSTIN-WALLER-HARRIS-WHARTON-FORT BEND-JACKSON-MATAGORDA-
BRAZORIA-
INCLUDING THE CITIES OF...MADISONVILLE...HUNTSVILLE...CALDWELL...
LAKE SOMERVILLE...COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...
THE WOODLANDS...CONROE...WILLIS...COLUMBUS...EAGLE LAKE...
WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...
BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...
EL CAMPO...WHARTON...PIERCE...SUGAR LAND...MISSOURI CITY...
RICHMOND...ROSENBERG...EDNA...BAY CITY...PALACIOS...PEARLAND...
LAKE JACKSON...ALVIN...ANGLETON...FREEPORT
1126 AM CST TUE JAN 29 2013

...GUSTY SOUTH WINDS THIS AFTERNOON AHEAD OF A COLD FRONT...

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS AROUND 40 MPH CAN BE EXPECTED
ACROSS THE AREA LATE THIS MORNING THROUGH THIS AFTERNOON AHEAD OF A
COLD FRONT. WINDS ARE EXPECTED TO DECREASE IN INTENSITY THIS EVENING
AS A COLD FRONT MOVES THROUGH SOUTHEAST TEXAS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES
SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING
ALONG EAST TO WEST ORIENTED ROADS.

The radar

The Houston radar (KHGX), 156 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Strong Wind, Jackson

When
January 29, 2:00 PM CST
Where
Jackson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

High winds downed trees onto the roofs of two apartment buildings on North Kleas Street in in Edna.

Thunderstorm Wind, Houston

When
January 29, 7:45 PM CST to 7:50 PM CST
Where
Houston County, 0.81 mi NNW of Grapeland to 1.01 mi SW of Crockett
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
31.490, -95.477

Nine trees were downed and blocked roads in and around the towns of Grapeland, Crockett and Austonio.

Hail, Walker

When
January 29, 10:25 PM CST
Where
Walker County, 1.6 mi NW of Huntsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.744, -95.602

Pea and quarter size hail fell in the Huntsville area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423208, 423209, 423219.